India's #1 Addiction & Recovery Online Resource

Browse Centers Recovery Resources

Heroin Overdose — A Comprehensive Guide

heroin overdose

When your body receives a high dose of any substance or a mix of substances, it causes some biological responses on the body. That is called overdose. Excessive use of heroin can cause heroin overdose easily.

When a person uses heroin, opioid receptors in the brain activate and slow down the vital process of the body. And if taken in a large amount, all these receptors get blocked and slows down normal functions of the body further, and it may slow down breathing to the point that it can cause death.

Most people who overdosed on heroin, are either using it for a long time or first-timers. Many people also mix heroin with painkillers and other drugs to feel more potent effects. These combinations are hazardous. 

What Causes Heroin Overdose?

The human body has millions of opioid receptors throughout the body. And these receptors control various vital functions. Including, energy, mood, sleep, hunger and breathing. 

When you consume heroin, it metabolises into your body and breaks down to morphine and 6-MAM. These substances stay inside your body for several hours. 

Overdosing on heroin depends on the amount of heroin used and the method it was consumed. Injecting heroin directly in the body and smoking causes heroin overdose more rapidly than snorting heroin. 

During an overdose, heroin overwhelms the opioid receptors, and it blocks the receptors. This causes breathing to slow down, parts of the body turning blue because of low amounts of oxygen in the blood. Most people die because of the lack of oxygen in the blood. 

But people who survive heroin overdose, also suffer from several health problems. Such as brain damage, seizures, kidney failure, pneumonia and heart disease. 

Risk Factors of Heroin Overdose

Several factors affect the chances of a heroin overdose. Consuming more heroin than you are used to, or taking more potent heroin than you are used to can significantly increase the risk of overdose. 

Apart from that, the way of consuming also affects heroin overdose. For example, if you are used to smoking heroin, but you try a new technique such as injecting, it can increase the chance of overdose. 

The risk of heroin overdose increases because they aren’t aware of their tolerance and how much heroin they should take. 

The risk of overdose drastically increases if heroin is consumed with alcohol or benzodiazepines like Xanax or Valium. These medicines and alcohol slow down breathing. And combining those two with heroin can result in more severe effects than if heroin consumed alone. 

Symptoms of Heroin Overdose

Heroin has a range of effects when consumed. But if you overdose on heroin, you might get sleepy or unconscious and eventually stop breathing. 

Here is a list of symptoms due to heroin overdose. 

  • Shallow Breathing
  • Dry mouth
  • Discoloured tongue
  • Dilation of pupil
  • Low blood pressure
  • Weak pulse
  • Bluish-coloured nails and lips
  • Constipation
  • Spasms
  • Delirium
  • Disorientation
  • Drowsiness
  • Uncontrolled muscle movements
  • Coma

Diagnosis of Heroin Overdose

Diagnosis of a heroin overdose is difficult. Heroin addiction symptoms have some similar traits as overdose, such as passing out or nodding off. 

Cold skin, slow pulse, bluish nails and lips are clear signals of someone overdosing. If someone doesn’t respond to pain signals such as pinching or pressing on the breastbone, this is also a clear sign of heroin overdose. 

Treatment for Heroin Overdose

Calling an emergency medical service is the first thing you should do when someone overdoses on heroin. Because heroin overdose has severe effects, it is necessary to make sure medical services respond to it quickly. 

After calling for medical help, you should quickly inject naloxone to the person who overdosed. 

Naloxone prevents heroin from binding to the opioid receptors and causes heroin withdrawal symptoms. That is why further medical assistance is required.

Also, people may need more than one dose of naloxone, and it is impossible to know how much it is required without a medical assessment. 

What You Shouldn’t Do During Heroin Overdose

  • Don’t try to reverse the effects of an overdose with other types of drugs such as cocaine or meth.
  • Do not shake the person or force them to wake up
  • Do not put the person in cold showers or baths. 
  • Do not try to make them vomit to force the drug out. 

After Effects of Heroin Overdose

  • After medical treatment, recovery from acute overdose takes 24-48 hours. And if heroin is consumed with other types of substances, it may take longer than that and may cause organ damage. 
  • If the person’s breathing was affected, it might cause fluid to accumulate in the lungs and cause pneumonia and other health complications. 
  • If you fall down on a hard floor and lie there for a long time, you can develop crash injuries in the skin and underlying tissues. It may lead to skin ulcers, infection and deep scars. 
  • Injecting heroin through needles may cause severe diseases such as abscesses in lungs, kidney, brain and heart valve infections.

Heroin Overdose in India

A study conducted by Gov. of India says that India has more than 2 millions opioid users. 

According to NCRB data, a total of 864 people have died due to heroin overdose in India in the year 2018. In Rajasthan 153, Madhya Pradesh 94, Karnataka 91, Uttar Pradesh 88, Haryana 86 and in Punjab 78 people have died due to heroin overdose. 

Treatment of Heroin overdose in the home is not a replacement for the hospital. Even if the person feels good, they are still at risk of after-effects of a heroin overdose. So it is very crucial to take the victim to the nearest hospital.

Heroin overdose doesn’t always have to be deadly If you understand the consequences and learn from it. Recovering from Heroin Addiction is painful but not impossible. And it is the only foolproof way to not get overdosed. 

 If you don’t know how to move towards recovery, reach out to your loved ones and physicians. They will guide you through a healthy and safe recovery.

Sources

https://www.samhsa.gov/medication-assisted-treatment/treatment/opioid-overdose

https://www.drugabuse.gov/publications/research-reports/heroin/what-can-be-done-for-heroin-overdose

https://www.who.int/news-room/fact-sheets/detail/opioid-overdose